Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 86, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 6, 2015, 5:19 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2015, 5:19 PM PDT (00:19 UTC)
- Expired
- Aug 6, 2015, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 75 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 3935 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
472 WGUS55 KVEF 070019 FFWVEF CAC071-070315- /O.NEW.KVEF.FF.W.0086.150807T0019Z-150807T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 519 PM PDT THU AUG 6 2015 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 815 PM PDT * AT 515 PM PDT...DOPPLER RADAR INDICATED HEAVY RAIN OVER MAINLY RURAL AREAS OF NORTHEAST SAN BERNARDINO COUNTY, NEAR GOFFS. UP TO ONE INCH OF RAIN IS ESTIMATED TO ALREADY HAVE FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEAST SAN BERNARDINO COUNTY, INCLUDING LANFAIR ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3519 11494 3483 11508 3481 11528 3519 11515 $$ BP
2 follow-up statements
843 WGUS75 KVEF 070151 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 651 PM PDT THU AUG 6 2015 CAC071-070315- /O.CON.KVEF.FF.W.0086.000000T0000Z-150807T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 651 PM PDT THU AUG 6 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 649 PM PDT...HEAVY RAIN HAS ENDED OVER THE WARNED AREA. HOWEVER...FLOOD WATERS ARE LIKELY MOVING DOWN WATSON WASH AND SACRAMENTO WASH NEAR GOFFS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3519 11494 3483 11508 3481 11528 3519 11515 $$ BP
646 WGUS75 KVEF 070307 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 807 PM PDT THU AUG 6 2015 CAC071-070316- /O.EXP.KVEF.FF.W.0086.000000T0000Z-150807T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 807 PM PDT THU AUG 6 2015 ...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 815 PM PDT... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3519 11494 3483 11508 3481 11528 3519 11515 $$ BP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:31 PM PDT, 48 minutes earlier.
Area forecast discussion, Aug 6, 4:31 PM PDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 431 PM PDT THU AUG 6 2015 .SYNOPSIS...MONSOON MOISTURE CREEPING INTO THE AREA WILL BRING INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. THUNDERSTORM ACTIVITY WILL DECREASE RAPIDLY FROM WEST TO EAST FRIDAY AS DRIER AIR PUSHES INTO THE REGION FOR THE WEEKEND. ANOTHER ROUND OF MOISTURE MAY BE ON TAP FOR THE MIDDLE OF NEXT WEEK. && .UPDATE...I DID A QUICK UPDATE TO TWEAK POPS BASED ON RADAR TRENDS WHERE WE ARE SEEING SHOWERS AND THUNDERSTORMS. DRY LOW-LEVELS ARE RESULTING IN SPRINKLES TO VERY LIGHT RAIN TOTALS SO FAR BUT STORMS WITH SURPRISINGLY WEAK RETURNS ON 0.5 DEGREE RADAR REFLECTIVITY FROM BOTH KEYX AND KESX. DCAPE VALUES ARE SHOWING A TIGHT GRADIENT OVER WESTERN CLARK AND WESTERN/CENTRAL SAN BERNARDINO COUNTIES SO THE NORTHWEST PART OF THE AREA WILL SEE LITTLE THREAT FOR GUSTY WINDS. HOWEVER FROM A MERCURY/DESERT ROCK TO AMBOY TO LAKE HAVASU LINE ON EAST, GUSTS OF 30-50 MPH OR GREATER ARE POSSIBLE. THUS THE AREA OF GUSTY WINDS WAS INCREASED IN THE WORDED FORECAST AS A THUNDERSTORM HAZARD. STORMS SHOULD STILL TRANSITION TO A WETTER TYPE TONIGHT AS LOWER LEVEL MOISTURE INCREASES. && .PREVIOUS DISCUSSION... ISSUED AT 205 PM PDT THU AUG 6 2015 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT. CONVECTION THUS FAR THIS AFTERNOON HAS BEEN CONFINED TO MAINLY WESTERN SAN BERNARDINO COUNTY WHERE SOME MID LEVEL INSTABILITY IS FUELING FAST MOVING STORMS ALONG THE LEADING EDGE OF A STRONG UPPER LEVEL JET. SUB-CLOUD LAYERS IN THIS AREA ARE QUITE DRY WITH SURFACE DEWPOINTS MAINLY IN THE 30S...SO GUSTY DOWNBURST WINDS ARE A CONCERN BUT STORMS WILL STRUGGLE TO PRODUCE ANY MEASURABLE RAINFALL. WHILE THE STORMS HAVE STRUGGLED TO DEPOSIT RAINFALL....THEY HAVE BEEN VERY EFFICIENT LIGHTNING PRODUCERS WITH OVER 250 CLOUD TO GROUND LIGHTNING STRIKES SINCE THE NOON HOUR IN WESTERN SAN BERNARDINO COUNTY. WITH THIS ACTIVITY MOVING NORTHWARD...A RED FLAG WARNING HAS BEEN POSTED FOR DRY LIGHTNING FOR MUCH OF SAN BERNARDINO COUNTY AND THE EASTERN HALF OF INYO COUNTY THROUGH LATE TONIGHT. STILL EXPECTING ATTENTION TO SHIFT FURTHER EAST THIS AFTERNOON AS MORE ROBUST CONVECTION DEVELOPS ACROSS THE LOWER COLORADO RIVER VALLEY. CURRENT MESOANALYSIS SHOWS SURFACE BASED INSTABILITY BUILDING ACROSS THIS AREA WITH CAPE VALUES EXCEEDING 1000 J/KG WITH LIMITED CAPPING. SEVERAL CONSECUTIVE HRRR RUNS HAVE INSISTED ON BREAKING THIS AREA OUT IN THE NEXT FEW HOURS. THE POTENTIAL FOR STRONG AND POTENTIALLY DAMAGING DOWNBURST WINDS IS QUITE HIGH ALONG THE COLORADO RIVER ROUGHLY FROM BULLHEAD CITY SOUTHWARD TO LAKE HAVASU...SO THIS AREA WILL BE WATCHED CLOSELY FOR THE POSSIBILITY OF SEVERE STORMS. TONIGHT...ACTIVITY ACROSS MOHAVE AND EASTERN SAN BERNARDINO COUNTIES WILL DRIFT NORTHWARD INTO SOUTHERN NEVADA WHILE ADDITIONAL ACTIVITY IS LIKELY TO BREAK OUT ACROSS OUR SOUTHERN GREAT BASIN ZONES. WITH INCREASING SOUTHWESTERLY SHEAR AS A PACIFIC TROUGH APPROACHES...A FEW BANDS OF PERSISTENT CONVECTION MAY DEVELOP OVERNIGHT WHICH WILL BE OUR PRIMARY CONCERN FOR ANY FLASH FLOODING. INDIVIDUAL STORM MOTION WILL BE RATHER SWIFT...BUT TRAINING STORMS WILL POSE A FLOOD RISK WITH THE HIGH PRECIPITABLE WATER IN PLACE...SO MAINTAINED THE FLASH FLOOD WATCH TO ACCOUNT FOR THIS FOR MOHAVE AND LINCOLN COUNTIES. STRONG AND POTENTIALLY DAMAGING WINDS WILL REMAIN POSSIBLE OVERNIGHT DUE TO STRENGTHENING DEEP LAYER WIND SHEAR AS WELL AS THE POSSIBILITY OF HAIL WITH THE STRONGER STORMS. FRIDAY...PACIFIC TROUGH WILL SWEEP EASTWARD ON FRIDAY DRAGGING THE DEEPER MOISTURE AND INSTABILITY WITH IT. ANTICIPATE ONGOING CONVECTION AND CLOUD COVER TO BE CONFINED MAINLY TO SOUTHERN NEVADA AND NORTHWEST ARIZONA IN THE MORNING WHILE SHIFTING EASTWARD THROUGH THE DAY. BY 5 PM...ANY REMAINING THUNDERSTORM ACTIVITY WILL BE PRIMARILY CONFINED TO EASTERN MOHAVE COUNTY AND FAR EASTERN AND NORTHERN LINCOLN COUNTIES. FLASH FLOODING WILL REMAIN A CONCERN WITH TRAINING STORMS...BUT THE THREAT WILL BE TRANSLATING EASTWARD THROUGH THE DAY. WITH STRONG SHEAR IN PLACE...SEVERE STORMS WILL BE A POSSIBILITY AS WELL DEPENDING ON THE DEGREE OF CLOUD COVER AND HOW MUCH IT INHIBITS DAYTIME HEATING. BY FRIDAY EVENING MOSTLY DRY AND CLEAR CONDITIONS WILL OVERSPREAD THE ENTIRE REGION. .LONG TERM...SATURDAY THROUGH THURSDAY. A DRY SOUTHWEST FLOW WILL BE OVER THE ENTIRE FORECAST AREA SATURDAY THROUGH MONDAY. HIGH PRESSURE OVER TEXAS WILL EXPAND WEST TOWARD NEW MEXICO WHILE A TROUGH OF LOW PRESSURE STRETCHES GENERALLY NORTH- SOUTH ALONG THE WEST COAST STARTING LATE MONDAY. THIS COMBINATION WILL ALLOW SOUTHERLY FLOW TO DEVELOP WITH MOISTURE TRACKING NORTHWARD MAINLY INTO MOHAVE COUNTY. WILL CONTINUE THE SHOWER AND THUNDERSTORM CHANCES FOR THIS AREA TUESDAY. SOUTHERLY FLOW APPEARS TO STICK AROUND THROUGH THURSDAY, WITH MOISTURE SLIGHTLY EDGING WEST WEDNESDAY AND PERHAPS LINGERING INTO THURSDAY. THERE REMAINS UNCERTAINTY IN JUST HOW MUCH MOISTURE WILL ARRIVE AND HOW FAR WEST IT MAY TRACK. OTHERWISE NEAR NORMAL TEMPS ARE EXPECTED THROUGHOUT THE LONG-TERM PERIOD. BREEZY SOUTH TO SOUTHWEST WINDS WILL BE COMMON EACH AFTERNOON AND EARLY EVENING. && .AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS IN THE 9-12KT RANGE WITH GUSTS TO 20KTS EXPECTED THROUGH THE EVENING. SHOWERS AND THUNDERSTORMS EXPECTED TO BREAK OUT SOMETIME BETWEEN 01Z-05Z AND CONTINUING MUCH OF NIGHT. BIGGEST CONCERN WILL BE GUSTY AND ERRATIC OUTFLOW WINDS...WHICH COULD EXCEED 35KTS IF ANY ROBUST STORMS DEVELOP IN THE VALLEY. OTHERWISE...CIGS IN THE 9-12K RANGE WITH DISRUPTIONS TO APPROACH CORRIDORS LIKELY AT TIMES. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH 21Z FRIDAY BEFORE IMPROVING CONDITIONS MOVE IN WITH DECREASING CLOUD COVER. SOUTHWEST WINDS OF 10-15KTS WITH GUSTS TO 25KTS EXPECTED FRIDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED SHRA/TSRA POSSIBLE BEFORE 00Z...PRIMARILY SOUTH OF THE INTERSTATE 15 CORRIDOR. PRECIPITATION CHANCES WILL SPREAD NORTH INTO THE SOUTHERN GREAT BASIN THIS EVENING...THEN END RAPIDLY FROM WEST TO EAST THROUGH THE DAY FRIDAY. STORMS WILL HAVE THE POTENTIAL TO PRODUCE ERRATIC WIND GUSTS IN EXCESS OF 45 KTS. CIGS ARE GENERALLY EXPECTED TO REMAIN AOA 10K FEET EXCEPT NEAR SHRA/TSRA WHERE THEY COULD LOWER TO 6-8K FEET. GUSTY WINDS OF 15-20KTS WITH GUSTS TO 30KTS EXPECTED FRIDAY AFTERNOON ACROSS THE WESTERN MOJAVE DESERT AND SOUTHERN GREAT BASIN. && .FIRE WEATHER...THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWESTERN SAN BERNARDINO AND SOUTHERN INYO COUNTY, HOWEVER, WITH DRY LOW-LEVELS, VERY LITTLE PRECIPITATION WAS REACHING THE GROUND AND AREA RADARS SHOWED WEAK TO NO RETURNS ON THE LOWEST ELEVATION SCANS. THUS, THIS HAS CREATED A SIGNIFICANT POTENTIAL FOR DRY LIGHTNING IN NORTHWEST SAN BERNARDINO COUNTY AND DEATH VALLEY NATIONAL PARK THIS AFTERNOON INTO TONIGHT. A RED FLAG WARNING WAS ISSUED FOR DRY LIGHTNING FOR CALIFORNIA ZONES 227 AND 228 AS A RESULT. WE WILL NEED TO KEEP AN EYE ON THE REST OF INYO, ESMERALDA, SOUTHERN AND CENTRAL NYE AS WELL AS WESTERN CLARK AS A SMALL RISK FOR DRY LIGHTNING ALSO EXISTS IN THESE AREAS THROUGH TONIGHT, HOWEVER, CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE ANY HEADLINES. HOWEVER, BASED ON THE GENERAL TRENDS THE THREAT INTO ESMERALDA AND NORTHWESTERN INYO COUNTY LOOKS VERY LOW AND THAT MOST ACTIVITY THERE SHOULD BE JUST SHOWERS. ACROSS MOHAVE, LINCOLN AND MOST OF CLARK COUNTIES STORMS ARE EXPECTED TO GENERALLY BE WET IN NATURE DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE. AS DRIER AIR SWEEPS IN FROM THE SOUTHWEST THURSDAY NIGHT INTO FRIDAY, THIS WILL HELP TO END THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS FROM WEST TO EAST. HOWEVER, THIS WILL ALSO HELP TO INCREASE WINDS FROM THE SOUTH TO SOUTHWEST. RELATIVE HUMIDITY VALUES AT OR BELOW 15 PERCENT, WIND GUSTS OF 35 MPH OR GREATER AS WELL AS FUELS BEING DRIED OUT ENOUGH LOOK TO BE MET IN NEVADA ZONE 462 AND THE FIRE WEATHER WATCH WAS UPGRADED TO A RED FLAG WARNING HERE. ELSEWHERE, ONLY ONE OR TWO OF THESE CRITERIA LOOK TO BE MET SO NO HEADLINES WERE ISSUED. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...STACHELSKI SHORT TERM/AVIATION...OUTLER LONG TERM...PADDOCK FIRE WEATHER...STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 6, 3:45 PM PDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 SE YUCCA FLAT (NTS SR 36.94N 116.04W
08/06/2015 M59.00 MPH NYE NV MESONET
&&
STACHELSKILocal storm report, Aug 6, 4:45 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT THU AUG 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 6 N AREA 9 (NTS A09) 37.23N 116.06W
08/06/2015 M58.00 MPH NYE NV MESONET
CLIMAX MINE MESONET SITE ON THE NEVADA NATIONAL SECURITY
SITE MEASURED A GUST OF 58 MPH FROM CONVECTIVE ACTIVITY.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:37 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 53 min |
| Aug 6, 9:41 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 6, 11:31 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 7, 12:27 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 7, 12:48 AM PDT | Flash Flood Warning | VEF | San Bernardino | 117 min |
| Aug 7, 12:59 AM PDT | Flash Flood Warning | VEF | San Bernardino | 91 min |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.